Naloxone

What?

A 56-year-old female presented to the Emergency Department (ED) following an overdose of her modified-release morphine tablets, prescribed for her chronic lower back pain. She was last seen by her partner when he left for work that morning and on returning home she was found collapsed at home with slow, shallow respirations and central cyanosis. 999 had been called immediately and on arrival of the ambulance crew her ventilations were supported until Intra Venous (IV) access had been gained. Once achieved, 400mcgs of IV naloxone was given with the immediate effect of the patient waking and spontaneously breathing. She was brought to the resuscitation room of the ED.

On examination, the patient was initially awake and reluctant to allow the assessment of the ED team. She quickly self-removed her IV cannula, saying she wanted to go home as she felt fine. Approximately 30 minutes later however, the patient became less responsive and again her respiratory rate began to slow. She had poor venous access and second cannula was eventually sited after 5 minutes and three failed attempts, after which a second 400mcgs dose of naloxone was given with good effect. The patient was subsequently admitted to the hospital after an IV naloxone infusion was started.

 

 So What?

Pain has been defined as a unique and unpleasant physical and psychological experience (Kumar and Clark 2016). Pain perception involves activation of the nociceptors and then the transmission and onward passage of that pain message (Battista 2012):

  • Activation of the nociceptors in the peripheral tissues is triggered by mechanical, chemical or thermal stimuli resulting in the firing of primary afferent fibres (Battista 2012).
  • The transmission from periphery to the dorsal horn of the spinal cord is either amplified or inhibited by a combination of local spinal neuronal circuits and descending tracts from the higher brain (Battista 2012). This constitutes the gate control theory in which impulses flow through a “gate” (which can be opened or closed by other nerve circuits) in the spinal cord (Lymn et al 2010).
  • The onward passage of this message is via the spinothalamic tract to the higher centres of the brain (Battista 2012). This activity in the dorsal horn relay neurons can be reduced by opiate release in both the spinal cord and brainstem.

Table 1 demonstrates the limited places where it is possible for drugs to modify the transmission of pain signals (Lymn et al 2010).

Table 1 – Where drugs can modify pain signals

Brain
Spinal cord
Peripheral nerves carrying pain signals
Site of tissue inflammation (or damage)

The Central Nervous System (CNS) has endogenous ligands (endorphins, dynorphins and enkephalins) which bind to one or more of the three opioid receptors (Battista 2012). Opiate drugs act as agonists for these receptors, therefore mimicking the effect of the endogenous ligand and attach to either one, or a combination of the receptors (Battista 2012). They effect the voltage gated calcium and potassium channels, which prolongs the action potentials, therefore inhibiting neurotransmission in the nociceptive pathways in the CNS (Batchelder et al 2011). In the spinal cord specifically, this means the means reduced transmission of pain messages through the “gate” mechanism of the dorsal horn (Lymn et al 2010).

Morphine can be administered orally, or by injection and is metabolised by the liver with a variable half-life of between 2-3 hours, which is significantly increased in modified release preparations (Batchelder et al 2011).

The side effects of opiates are numerous and include drowsiness, reduced respiratory rate, hallucinations, constipation (due to stimulation of cholinergic activity in the gut wall causing smooth muscle spasm), vomiting (due to stimulation of the chemoreceptor trigger zone), hypotension (caused by histamine release resulting in arteriolar dilatation) and chronic use may also result in dependence (Ross 2014, Battista 2012). These side effects mean that when prescribing analgesia, it is important to follow the step-wise approach of the pain control ladder (table 2) which is recommended by the World Health Organisation (WHO) to ensure opiates are reserved for those with moderate to severe pain (Ross 2014).

Table 2 – WHO analgesia ladder (adapted from Ross 2014)

Step One Step Two Step Three
Non-opioid

(e.g. aspirin, paracetamol or NSAID)

+/- adjuvant

Weak opioid for mild to moderate pain

(e.g. codeine)

+/- non-opioid

+/- adjuvant

Strong opioid for moderate to severe pain

(e.g. morphine)

+/- non-opioid

+/- adjuvant

Naloxone is an opioid antagonist which reverses opioid overdose by displacing agonists (e.g. morphine) from opioid receptors (Doe-Simpkins et al 2009). There is considerable variation in both the route of administration and the recommended dosing, partly due to the amount of the drug needed being related to the number of opioid receptors occupied (Clarke et al 2005). This is affected by numerous factors which may not be known to the treating clinician, including dose and route of administration of the opiate (Clarke et al 2005).

Current recommendations for dosing are shown in table 3, although it should be noted that subsequent doses maybe required at 1 minute intervals, up to a total of 10mgs, to achieve clinical improvement following significant overdoses (Nolan et al 2016).

Table 3 – Recommended dosing for naloxone in opioid overdose

Joint Formulary Committee (2016) 400mcgs intravenous, intramuscular and subcutaneous.

Followed by repeat doses of 800mcgs at 1 minute intervals.

Nolan et al (2016) 400mcgs intravenous

800mcgs intramuscular

800mcgs subcutaneous

2mgs intranasal

The intranasal (IN) administration of naloxone is relatively new to practice in the United Kingdom (UK) and offers the benefits of being easy to use, improved time to administration (in cases of delayed IV access) and a reduced risk of needlestick injury and body fluid exposure (Zuckerman et al 2014). Clinicians should be aware however that IN administration is noted to have only 4% bioavailability, which significantly reduces serum levels and leads to unpredictable absorption and inconsistent clinical effects (Zuckerman et al 2014).

It is important to note that the pharmacodynamic action of naloxone lasts for a shorter time than all but the shortest acting opiates (Clarke et al 2005). Whilst the half-life of naloxone and morphine are actually very similar, the pharmacodynamic action of naloxone means it is redistributed more rapidly away from the brain, meaning patients will become renarcotised and potentially suffer harm if discharged too quickly (Clarke et al 2005).

For patients requiring IV infusion of naloxone, current recommendations by the Joint Formulary Committee (2016) suggest giving 60% of the initial resuscitative dose per hour (the resuscitative dose is defined as “maintained satisfactory ventilations for 15 minutes”).

Now What?

The use of opiates for acute and chronic pain form part of the WHO pain ladder. Overdose can result in significant morbidity and mortality unless recognised and treated quickly. Naloxone is an effective opioid antagonist that can reverse the effects of this group of drugs however there are a number of pitfalls which clinicians need to be aware of e.g. needlestick injury and patients subsequently becoming renarconised if discharged too soon.

 

Rob Fenwick

 

References

Batchelder, A., Rodrigues, C & Alrifai, Z. (2011) Rapid clinical pharmacology. Wiley-Blackwell. Chichester.

Battista, E. (2012) Pharmacology. Mosby Elsevier. Edinburgh.

Clarke, S. F. J., Dargan, P. I & Jones, A. L. (2005) Naloxone in opioid poisoning: walking a tightrope. Emergency Medicine Journal. Volume 22, pp612-16.

Doe-Simkins, M., Walley, A. Y., Epstein, A & Moyer, P. (2009) Saved by the nose: bystander-administered intranasal naloxone hydrochloride for opioid overdose. American Journal of Public Health. Volume 99, number 5, pp788-91.

Driscoll, J. (2007) Practicing clinical supervision: a reflective approach for healthcare professionals (2nd edition). Elsevier. Edinburgh.

Joint Formulary Committee. (2016) British National Formulary. 72nd Edition. London. BMJ Group and Pharmaceutical Press.

Kumar,  P & Clark, M. (2016) Clinical medicine – 9th Edition. Elsevier. London.

Lymn, J., Bowskill, D., Bath-Hextall, F & Knaggs, R. (2010) The new prescriber. Wiley-Blackwell. Chichester.

Nolan, J., Soar, J., Hampshire, S., Mitchell, S., Pitcher, D., Gabbott, D., Gwinnutt, C., Lockey, A & Perkins, G. (2016) Advanced Life Support Course Provider Manual (7th Edition). Resuscitation Council (UK). London.

Ross, S. (2014) Prescribing at a glance. Wiley Blackwell. London.

Zuckerman, M., Weisberg, S. N & Boyer, E. W. (2014) Pitfalls of intranasal naloxone. Prehospital Emergency Care. Volume 18, number 4, pp550-54.

Leave a Comment

Your email address will not be published.